Alert archive / Washington / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 29, NWS Spokane, WA

July 10, 2023Douglas County, Grant County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 10, 2023, 3:57 PM PDT for Douglas County, Grant County, Washington. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2023, 3:57 PM PDT (22:57 UTC)
Expired
Jul 10, 2023, 4:45 PM PDT
In force
48 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Douglas County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 148 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2974 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:04 PM PDT, 53 minutes earlier.

Area forecast discussion, Jul 10, 3:04 PM PDT, 53 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
304 PM PDT Mon Jul 10 2023

.SYNOPSIS...
A cold front is bringing thunderstorms with locally heavy rain and
frequent lightning to portions of the Inland Northwest this
afternoon, though coverage is expected to decrease tonight. Shower
and isolated thunderstorm chances will linger near the Canadian
border Tuesday and Wednesday. Temperatures will not be as hot,
with highs in the 80s and low 90s.

&&

.DISCUSSION...
Tonight through Wednesday night:
As low pressure tracks northeastward into tonight, we will see
scattered showers and thunderstorms across east WA and north ID.
Red Flag Warnings (to account for the frequent lightning) and a
Flood Watch (to account for potential flooding in the lee of the
northern Cascades) remain in effect into this evening. Storms
today commonly caused wind gusts of 30-40+ mph along with brief
heavy downpours. With ample cloud cover this morning and then
much of region receiving rain, daytime temps have been markedly
cooler today than we've seen over the last several days.

Storm coverage and intensity is likely to decrease as we head into
the late evening and overnight hours. For Tuesday and Wednesday,
daytime temps will rebound, generally a smidge (about 1-4 degrees)
above normal for most locations. Diurnal chances for showers will
persist for areas up near the Canadian border. A disturbance
will move across northern WA Wednesday and Wednesday night, though
the main impacts from this feature will be from locally breezy
west winds. /KD

Thursday through Monday:
Ridging strengthens Thursday as an area of low pressure extends
from the Gulf of Alaska south towards the Washington Coast. This
pattern allow for a persistent and gradual warming and drying
trend, accompanied by mostly sunny skies. Temperatures will
gradually increase each day, with the warmest temperatures
expected Sunday with highs in the 90s to low 100s. Winds will also
be breezy on Sunday, causing a concern for increased fire
behavior. Ensembles suggest an increased chance of the ridge axis
shifting eastward into northwestern montana, as a negatively
tilted trough traverses through it on Sunday night. As a result,
there is increase uncertainty later this weekend. /KM

&&

.AVIATION...
00Z TAFs: Showers and thunderstorms will continue across the
aviation area until about 04Z Tuesday as a weather disturbance
moves thru the region. Some of the thunderstorms could be strong,
with gusty winds, heavy rain, and frequent lightning. Primarily
VFR conditions are forecast, but any heavier storms could briefly
produce MVFR cigs/vis. Storm chances after 00Z are forecast to be
35% or less across TAF sites into the evening. TAF sites forecast
to remain dry during the daytime hours Tuesday. /KD

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  85  56  86  58  86 /  30   0   0   0   0   0
Coeur d'Alene  57  83  55  85  57  86 /  30   0   0   0  10   0
Pullman        50  81  50  84  53  83 /  20   0   0   0   0   0
Lewiston       62  91  61  93  64  93 /  10   0   0   0  10   0
Colville       50  84  51  86  50  86 /  50  10   0  10  10  10
Sandpoint      55  81  53  84  53  84 /  30  10   0   0  10   0
Kellogg        58  79  58  82  58  81 /  20   0   0   0  10   0
Moses Lake     54  89  56  89  56  91 /  20   0   0   0   0   0
Wenatchee      60  87  62  87  61  89 /  10   0   0   0   0   0
Omak           57  90  61  90  60  92 /  40   0   0  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT this evening for Eastern
     Columbia Basin  -Palouse  -Spokane Area (Zone 708)-
     Foothills of Northeast Washington (Zone 701)-Western
     Columbia Basin (Zone 707).

     Flood Watch until 11 PM PDT this evening for Okanogan Highlands-
     Okanogan Valley-Upper Columbia Basin-Western Okanogan
     County.

&&

In the hours before

Special weather statement, Jul 10, 2:16 PM PDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
216 PM PDT Mon Jul 10 2023

WAZ041-044-047-102145-
Central Chelan County WA-Waterville Plateau WA-Wenatchee Area WA-
216 PM PDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of southwestern Douglas
and south central Chelan Counties through 245 PM PDT...

At 216 PM PDT, Doppler radar was tracking a strong thunderstorm near
West Wenatchee, or 7 miles west of Wenatchee, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Wenatchee, East Wenatchee, Cashmere, Rock Island, Sunnyslope, East
Wenatchee Bench, South Wenatchee, West Wenatchee, Scotty Creek
Campground, Monitor, Stump Campground, and Malaga.

This includes the following highways...
 U.S. Highway 2 in Washington between mile markers 111 and 133.
 U.S. Highway 97 in Washington between mile markers 165 and 176, and
between mile markers 180 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4752 12063 4755 12002 4726 12013 4726 12039
      4733 12053 4732 12054 4731 12056 4734 12058
      4734 12065 4736 12069 4737 12070
TIME...MOT...LOC 2116Z 283DEG 22KT 4741 12049

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Fewkes
Special weather statement, Jul 10, 2:45 PM PDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Spokane WA
245 PM PDT Mon Jul 10 2023

IDZ001-004-102230-
Central Panhandle Mountains ID-Northern Panhandle ID-
245 PM PDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of Boundary, central
Bonner, and northwestern Shoshone Counties through 330 PM PDT...

At 243 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nordman to near Clark Fork to 8 miles
southwest of Osburn. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sandpoint, Bonners Ferry, Kellogg, Osburn, Wallace, Ponderay, Moyie
Springs, Kootenai, Smelterville, Clark Fork, East Hope, Wardner,
Copeland, Nordman, Hope, Jordan Creek Campground, Schweitzer
Mountain, Beaver Creek Campground, Murray, and Prichard.

This includes the following highways...
 Interstate 90 in Idaho between mile markers 48 and 63.
 U.S. Highway 95 in Idaho between mile markers 473 and 538.
 U.S. Highway 2 in Idaho between mile markers 28 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4798 11605 4783 11585 4775 11583 4770 11572
      4763 11570 4728 11612 4812 11633 4855 11704
      4872 11704 4900 11677 4900 11605
TIME...MOT...LOC 2143Z 215DEG 41KT 4868 11692 4819 11617 4740 11609

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CMS
Special weather statement, Jul 10, 2:50 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Spokane WA
250 PM PDT Mon Jul 10 2023

WAZ035-044-102215-
Waterville Plateau WA-Upper Columbia Basin WA-
250 PM PDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of central Douglas and
central Grant Counties through 315 PM PDT...

At 250 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Orondo, or 26 miles northeast of Wenatchee, moving east
at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Mansfield, Farmer, and Withrow.

This includes U.S. Highway 2 in Washington between mile markers 156
and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4748 11999 4770 11998 4786 11953 4749 11946
TIME...MOT...LOC 2150Z 287DEG 4KT 4760 11982

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Fewkes
Special weather statement, Jul 10, 2:55 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Spokane WA
255 PM PDT Mon Jul 10 2023

WAZ035-044-102230-
Waterville Plateau WA-Upper Columbia Basin WA-
255 PM PDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of east central Douglas
and northeastern Grant Counties through 330 PM PDT...

At 255 PM PDT, Doppler radar was tracking a strong thunderstorm near
Banks Lake South, or 34 miles north of Moses Lake, moving east at 10
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Banks Lake South, Coulee City, Mold, and Dry Falls Junction.

This includes U.S. Highway 2 in Washington between mile markers 183
and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4750 11944 4778 11948 4774 11917 4750 11925
TIME...MOT...LOC 2155Z 291DEG 7KT 4761 11937

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Fewkes
Special weather statement, Jul 10, 3:02 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Spokane WA
302 PM PDT Mon Jul 10 2023

WAZ041-047>049-102230-
Central Chelan County WA-Western Okanogan County WA-
Western Chelan County WA-Wenatchee Area WA-
302 PM PDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of central Chelan and
southwestern Okanogan Counties through 330 PM PDT...

At 300 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Holden Village, or 31 miles northeast of Stevens
Pass, moving north at 10 mph. This storm is just west of the 25 Mile
burn scar. Those near or downstream of the burn scar need to pay
close attention to this storm.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
25 Mile Creek State Park, Ramona Park Campground, Fox Creek
Campground, South Navarre Campground, Prince Creek Campground,
Cottonwood Campground, Silver Falls Campground, and Grouse Mountain
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4787 12024 4791 12061 4814 12071 4817 12027
TIME...MOT...LOC 2200Z 171DEG 7KT 4798 12051

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CMS
Special weather statement, Jul 10, 3:30 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Spokane WA
330 PM PDT Mon Jul 10 2023

WAZ035-102300-
Upper Columbia Basin WA-
330 PM PDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of west central Lincoln
and northeastern Grant Counties through 400 PM PDT...

At 329 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Banks Lake South, or 42 miles northeast of Moses Lake,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Wilbur, Almira, Hartline, and Govan.

This includes U.S. Highway 2 in Washington between mile markers 196
and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4760 11925 4777 11917 4781 11876 4756 11874
TIME...MOT...LOC 2229Z 268DEG 16KT 4769 11893

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CMS

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:30 AM PDTSpecial Weather StatementOTXDouglas30 min
Jul 10, 7:41 AM PDTSpecial Weather StatementOTXWhitman34 min
Jul 10, 8:00 AM PDTSpecial Weather StatementOTXWhitman30 min
Jul 10, 8:03 AM PDTSpecial Weather StatementOTXGrant27 min
Jul 10, 8:25 AM PDTSpecial Weather StatementOTXDouglas, Grant35 min
Jul 10, 8:26 AM PDTSpecial Weather StatementOTXWhitman34 min
Jul 10, 8:54 AM PDTSpecial Weather StatementOTXSpokane36 min
Jul 10, 9:00 AM PDTSpecial Weather StatementOTXDouglas30 min
Jul 10, 10:15 AM PDTSpecial Weather StatementOTXAdams30 min
Jul 10, 10:52 AM PDTSpecial Weather StatementOTXAdams23 min
Jul 10, 11:14 AM PDTSpecial Weather StatementOTXWhitman31 min
Jul 10, 11:44 AM PDTSpecial Weather StatementOTXSpokane, Stevens31 min
Jul 10, 11:48 AM PDTSpecial Weather StatementOTXGarfield, Spokane, Whitman27 min
Jul 10, 12:17 PM PDTSpecial Weather StatementOTXSpokane28 min
Jul 10, 12:21 PM PDTSpecial Weather StatementOTXWhitman24 min
Jul 10, 12:45 PM PDTSpecial Weather StatementOTXSpokane30 min
Jul 10, 12:47 PM PDTSpecial Weather StatementOTXGarfield28 min
Jul 10, 2:16 PM PDTSpecial Weather StatementOTXKittitas29 min
Jul 10, 2:25 PM PDTAreal Flood AdvisoryOTXChelan86 min
Jul 10, 2:50 PM PDTSpecial Weather StatementOTXDouglas25 min
Jul 10, 2:55 PM PDTSpecial Weather StatementOTXDouglas35 min
Jul 10, 3:02 PM PDTAreal Flood AdvisoryOTXChelan3 hr
Jul 10, 3:02 PM PDTSpecial Weather StatementOTXChelan28 min
Jul 10, 3:14 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant46 min
Jul 10, 3:29 PM PDTAreal Flood AdvisoryOTXDouglas3 hr
Jul 10, 3:30 PM PDTSpecial Weather StatementOTXLincoln30 min
Jul 10, 3:38 PM PDTSevere Thunderstorm WarningOTXLincoln52 min
Jul 10, 4:03 PM PDTFlash Flood WarningOTXChelan3 hr
Jul 10, 4:10 PM PDTSpecial Weather StatementOTXDouglas35 min
Jul 10, 4:23 PM PDTAreal Flood AdvisoryOTXGrant, Lincoln3 hr
Jul 10, 4:24 PM PDTSevere Thunderstorm WarningOTXFerry, Grant, Lincoln, Stevens51 min
Jul 10, 4:43 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant47 min
Jul 10, 4:58 PM PDTSpecial Weather StatementOTXDouglas32 min
Jul 10, 9:35 AM PDTSpecial Weather StatementOTXKootenai25 min
Jul 10, 10:19 AM PDTSpecial Weather StatementOTXKootenai26 min
Jul 10, 1:11 PM PDTSpecial Weather StatementOTXKootenai49 min
Jul 10, 1:59 PM PDTSpecial Weather StatementOTXBonner46 min
Jul 10, 2:45 PM PDTSpecial Weather StatementOTXBonner, Boundary45 min

Nearby

Severe Thunderstorm Warnings in Washington, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.